Notre Dame Journal of Formal Logic

Universal Structures

Saharon Shelah

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We deal with the existence of universal members in a given cardinality for several classes. First, we deal with classes of abelian groups, specifically with the existence of universal members in cardinalities which are strong limit singular of countable cofinality or λ=λ0. We use versions of being reduced—replacing Q by a subring (defined by a sequence t¯)—and get quite accurate results for the existence of universals in a cardinal, for embeddings and for pure embeddings. Second, we deal with (variants of) the oak property (from a work of Džamonja and the author), a property of complete first-order theories sufficient for the nonexistence of universal models under suitable cardinal assumptions. Third, we prove that the oak property holds for the class of groups (naturally interpreted, so for quantifier-free formulas) and deals more with the existence of universals.

Article information

Source
Notre Dame J. Formal Logic, Volume 58, Number 2 (2017), 159-177.

Dates
Received: 2 February 2012
Accepted: 1 September 2014
First available in Project Euclid: 28 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1485572517

Digital Object Identifier
doi:10.1215/00294527-3800985

Mathematical Reviews number (MathSciNet)
MR3634974

Zentralblatt MATH identifier
06751296

Subjects
Primary: 03C45: Classification theory, stability and related concepts [See also 03C48]
Secondary: 03C55: Set-theoretic model theory

Keywords
model theory universal models classification theory the oak property groups abelian groups

Citation

Shelah, Saharon. Universal Structures. Notre Dame J. Formal Logic 58 (2017), no. 2, 159--177. doi:10.1215/00294527-3800985. https://projecteuclid.org/euclid.ndjfl/1485572517


Export citation

References

  • [1] Džamonja, M., “Club guessing and the universal models,” Notre Dame Journal of Formal Logic, vol. 46 (2005), pp. 283–300.
  • [2] Džamonja, M., and S. Shelah, “On the existence of universal models,” Archive for Mathematical Logic, vol. 43 (2004), pp. 901–36.
  • [3] Džamonja, M., and S. Shelah, “On properties of theories which preclude the existence of universal models,” Annals of Pure and Applied Logic, vol. 139 (2006), pp. 280–302.
  • [4] Fuchs, L., Infinite Abelian Groups, I, vol. 36 of Pure and Applied Mathematics, Academic Press, New York, 1970; II, 1973.
  • [5] Grossberg, R., and S. Shelah, “On universal locally finite groups,” Israel Journal of Mathematics, vol. 44 (1983), pp. 289–302.
  • [6] Kojman, M., and S. Shelah, “Nonexistence of universal orders in many cardinals,” Journal of Symbolic Logic, vol. 57 (1992), pp. 875–91.
  • [7] Kojman, M., and S. Shelah, “Universal abelian groups,” Israel Journal of Mathematics, vol. 92 (1995), pp. 113–24.
  • [8] Lyndon, R. C., and P. E. Schupp, Combinatorial Group Theory, vol. 89 of Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer, Berlin, 1977.
  • [9] Macintyre, A., and S. Shelah, “Uncountable universal locally finite groups,” Journal of Algebra, vol. 43 (1976), pp. 168–75.
  • [10] Shelah, S., “Notes on combinatorial set theory,” Israel Journal of Mathematics, vol. 14 (1973), pp. 262–77.
  • [11] Shelah, S., “Classification of nonelementary classes, II: Abstract elementary classes,” pp. 419–97 in Classification Theory (Chicago, 1985), vol. 1292 of Lecture Notes in Mathematics, Springer, Berlin, 1987.
  • [12] Shelah, S., “Universal classes,” pp. 264–418, in Classification Theory (Chicago, 1985), vol. 1292 of Lecture Notes in Mathematics, Springer, Berlin, 1987.
  • [13] Shelah, S., Cardinal Arithmetic, vol. 29 of Oxford Logic Guides, Oxford University Press, New York, 1994.
  • [14] Shelah, S., “Toward classifying unstable theories,” Annals of Pure and Applied Logic, vol. 80 (1996), pp. 229–55.
  • [15] Shelah, S., “Universal in $(<\lambda)$-stable abelian group,” Mathematica Japonica, vol. 44 (1996), pp. 1–9.
  • [16] Shelah, S., “Non-existence of universals for classes like reduced torsion free abelian groups under embeddings which are not necessarily pure,” pp. 229–86 in Advances in Algebra and Model Theory, edited by M. Droste and R. Goebel, vol. 9 of Algebra, Logic and Applications, Gordon and Breach, Amsterdam, 1997.
  • [17] Shelah, S., “Applications of PCF theory,” Journal of Symbolic Logic, vol. 65 (2000), pp. 1624–74.
  • [18] Shelah, S., “Non-existence of universal members in classes of abelian groups,” Journal of Group Theory, vol. 4 (2001), pp. 169–91.
  • [19] Shelah, S., and A. Usvyatsov, “Banach spaces and groups—order properties and universal models,” Israel Journal of Mathematics, vol. 152 (2006), pp. 245–70.
  • [20] Shelah, S., Classification Theory for Abstract Elementary Classes, vol. 18 of Studies in Logic: Mathematical Logic and Foundations, College Publications, London, 2009.
  • [21] Shelah, S., “No universal group in a cardinal,” Forum Mathematicum, vol. 28 (2016), pp. 573–85.
  • [22] Shelah, S., “Abstract elementary classes near $\aleph_{1}$,” preprint, arXiv:0705.4137v1 [math.LO].
  • [23] Shelah, S., “Black boxes,” preprint, arXiv:0812.0656v2 [math.LO].
  • [24] Shelah, S., “General non-structure theory,” preprint, arXiv:1011.3576v2 [math.LO].
  • [25] Shelah, S., “Model theory for a compact cardinal,” to appear in Israel Journal of Mathematics, preprint, arXiv:1303.5247v3 [math.LO].
  • [26] Shelah, S., Nonstructure Theory, volume accepted, Oxford University Press.
  • [27] Shelah, S., Universal Classes: Axiomatic Framework [Sh:h], Chapter V (B).